Thunderstorm Wind, Adams
- When
- September 7, 6:35 PM CST
- Where
- Adams County, 2 mi E of Corning
- Measured
- 70 kt (81 mph)
- Property damage
- $150,000
- Crop damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.983, -94.700
Two distinct boundaries were in place across Iowa. A cold front had slipped into the northwest part of the state and nearly bisected the state by the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Two distinct boundaries were in place across Iowa. A cold front had slipped into the northwest part of the state and nearly bisected the state by the early evening hours. Meanwhile, an east-northeast to west-southwest boundary was in place across the central part of the state. The second boundary was left in place by the convection that occurred earlier in the day. The airmass remained quite unstable during the evening with dew point temperatures in the mid 60s to around 70. Colder air continued to slip into the state aloft with the freezing level falling just below 12,000 feet by the early evening. Another round of thunderstorms fired to the southwest of Iowa and moved into the state during the evening. Strong winds of 40 kts or more at the 850 mb level pushed over the top of the two boundaries over the state. Thunderstorms developed rapidly. This round of thunderstorms produced high winds and some hail. Though hail was not the predominant form of severe weather with this round, most of the storms did produce at least pea to marble size hail. Hail of nickle to near one inch in diameter was reported in Adair and Decatur Counties. The main severe activity this time around was high winds as the storms developed into a series of small bow echoes. High winds developed in southwest and central Iowa during the early evening. In Adams County, high winds two 40,000 bushel grain bins were destroyed and blown across the field two miles by downburst winds east of Corning. North of Corning high winds destroyed a grain elevator, a barn, and damaged several grain bins. Losses were placed at $250.000. The storms raced northeast and so did the high winds. Most of the storms produced winds of 60 MPH or higher. Winds of 70 MPH ripped through Warren County as one bow element moved east rapidly to the south of the Des Moines Metropolitan area. The winds flipped over a semi tractor-trailer truck on Interstate 35 just south of Des Moines, west of Cumming. As the bow echo advanced east, high winds damaged a trailer home in Carlisle, while the roof was blown off of an apartment building. This was not the only strong bow echo. Another bow segment moved into Marshall and Jasper Counties. Winds of 65 to 75 MPH were common in these storms. Windows were blown out of a house in Jasper County at Newton. Winds of 70 MPH advanced east into Poweshiek County as well. A very strong storm moved into Appanoose County during the late evening hours and tore through the county causing considerable damage. Several mobile homes were destroyed in the town of Centerville by winds near 85 MPH. One person was injured and was trapped in the debris. Fortunately, the injury was minor. A semi tractor-trailer was overturned on the north side of Centerville by the high winds. A short time before, the storms moved through the Numa area with the high winds completely destroying a farm house there. It appears the winds from this event were likely a combination of microburst as well as the bow echo itself. Farther northeast, the main area of thunderstorms that moved through central Iowa passed through the Waterloo area. Considerable damage was reported in the Waterloo and Cedar Falls areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 7, 2:34 PM CST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT FRI SEP 7 2001 BIG QUESTION TDA WL BE HOW TO HANDLE PCPN TRENDS WHICH APPR TO BE WITH US THRU THE WEEKEND. WATER VAPOR IMAGERY SHOWS SVRL SHRT WVS OF CONCERN. 1ST CROSSING IA NOW HELPING TSTMS WHICH HAVE FORMED AHD OF SFC CNVGNC...2ND ALG SRN CO/KS BORDER WHICH WL GENERATE PCPN TNGT...AND OTHERS UPSTREAM MOVG THRU BITTERROOTS AND SRN SASKATCHEWAN WHICH WL CARVE OUT ELONGATED TROF SUN. 19Z SFC ANLYS PLACES CDFNT FM KS INTO WRN IA AND CNTRL MN. UPSTREAM LOW DVLPG ACRS SRN KS WITH ISALLOBARIC COMPONENTS INCRG BHND AND AHD OF LOW. RADAR MOSAIC /STLT DATA SHOWS CONVECTION EXPANDING AHD OF CO/KS SHRT WV WHICH WL LIKELY END UP BEING OUR HVY RAIN/SVR THREAT TNGT. H85/H3 MEAN WND SUGGESTS THIS WL CROSS CNTRL/WRN IA TNGT. MDLS SOLUTIONS SIMILAR BUT AM FAVORING AVN ATTM. AVN HAS BEEN PERFORMING WELL RECENTLY AND NCEP DISC FAVORS IT TOO. BASED ON STLT/RADAR DATA AVN HAS BETTER HANDLE ON FARTHER NWD PLACEMENT OF SRN CO/KS SHRT WV. IT IS ALSO FASTER WITH FROPA WHICH ALL MDLS HAVE BEEN TRENDING TWRD. ONE RESULT OF FAVORING AVN WOULD BE PCPN MAX ABT 50 MI NW OF ETA AND A BIT FASTER. OMEGA AND DEEP Q VECTOR CNVGNC INCRS DRAMATICALLY TNGT AS DOES UPR LVL DVRGNC IN RIGHT ENTRANCE RGN OF UPR LVL JET SEGMENT AHD OF DVLPG TROF. ELEVATED INSTABILITY INCRS WITH SHOWALTERS DROPPING TO AOB MINUS 5 AND PWS APCHG 2 INCHES. TREMENDOUS MSTR TRANSPORT AND H85/H7 WRM ADVCTN NOTED JUST AHD OF SFC WV WHICH SHOULD REACH KSTJ AREA TWRD 06Z. DYNAMIC SITUATION MAY PRODUCE MORE HIGH WNDS AND HVY RAINS SO WL ADD MENTION IN ZNS. WL NOT ISSUE FLASH FLOOD WATCH ATTM. FEEL WE CAN TAKE ONE EVENT...SPCLLY WITH QUICKLY MOVMT XPCD. WW WIBIS FOR PTNS OF FA PER RECENT SPC COORDINATION CALL. MAY SEE MIN IN PCPN SAT...FOLLOWED BY MORE SAT NGT INTO SUN NGT SPCLLY SERN PTNS. Q CNVGNC INCRS YET AGN ACRS SERN IA AS DOES FRONTOGENETICAL FORCING. BIG DIFFERENCE IN GUID TEMPS WITH AVN MOS SGFNTLY COOLER THAN NGM MOS. DO NOT HAVE GOOD HANDLE ON TEMPS SO WL FOLLOW COMPROMISE. IN LONGER TERM FM MON ON...MED RANGE MDLS IN DECENT AGREEMENT WITH LG WV PTN GOING INTO FLAT RIDGE S AND ZNL FLOW N. THIS SHOULD RESULT IN FAIRLY TRANQUIL WX THRU MUCH OF THE WORK WEEK. ONLY CONCERN WOULD BE PCPN CHCS WED THRU FRI AS CDFNT AND STG BACLIN ZN SLIDES SWD INTO NRN PLAINS. ALTHOUGH FA WL LIKELY RMN IN WRM SECTOR...DVLPMT ALG FNT TO NW AND OTHER ELEVATED WRM ADVCTN MAY CROSS NRN SXNS. INSTABILITY LOOKS SUFFICIENT FOR CONVECTION SO WL GO WITH CHC SHWRS/TSTMS. PD WL CERTAINLY SEE TEMP AOB NRML BUT DO NOT HAVE GOOD FEEL HOW COOL TO GO. ATTM COMPROMISE BTWN COOLER OBJECTIVE GUID AND WRMR MOS MAY BE BEST START. .DSM...NONE SMALL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 PM 3 S WAUKEE IA 60 MPH TSTM GUST
09/07/01 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0310 PM KELLEY IA WIND DAMAGE
09/07/01 STORY ROOF BLOWN OFF HOUSE.
POWER LINES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0310 PM 1 S AMES IA 60 MPH TSTM GUST
09/07/01 STORY REPORTED BY STORM
SPOTTER.
0311 PM WEST DES MOINES IA 65 MPH TSTM GUST
09/07/01 POLK REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0321 PM NEVADA IA WIND DAMAGE
09/07/01 STORY *** 1 INJ ***
NUMEROUS TREES AND
POWER LINES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT FRI SEP 7 2001
A SLOW MOVING FRONTAL SYSTEM EXTENDED FROM KANSAS INTO NORTHWEST
IOWA AND MINNESOTA LATE THIS AFTERNOON AND IS ONLY EXPECTED TO REACH
EASTERN IOWA BY SATURDAY MORNING. THIS WILL CONTINUE TO PRODUCE
PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST TWO-THIRDS
OF IOWA FOR THE REMAINDER OF TONIGHT AND THROUGH THE NIGHTTIME
HOURS. MODERATE LEVELS AND INSTABILITY AND INCREASING WIND SHEAR
VALUES WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS. ALTHOUGH
DAMAGING WINDS WILL BE THE MOST LIKELY THREAT...TORNADIC STORMS ARE
POSSIBLE AS WELL. SINCE TEMPERATURES IN MID LEVELS OF THE
ATMOSPHERE REMAIN RELATIVELY WARM...THE THREAT OF LARGE HAIL WILL BE
DIMINISHED.
HIGH AMOUNTS OF MOISTURE ARE ALSO AVAILABLE THROUGH THE DEPTH OF THE
ATMOSPHERE SO SOME OF THE STORMS WILL LIKELY PRODUCE HEAVY RAINS.
FLASH FLOODING MAY OCCUR AS THE FRONT PRODUCING THE STORMS WILL BE
SLOW MOVING...AND INDIVIDUAL STORMS MAY TRACK NORTHEASTWARD
REPEATEDLY OVER THE SAME LOCATIONS.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ007-016-017-025>028-035>039-046>050-058>062-070>075-081>086-
092>097-081100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO
GORDO-CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...FORT DODGE...GRINNELL...
INDIANOLA...IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...MASON
CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
418 PM CDT FRI SEP 7 2001
* EVENT TIMING...ANYTIME THIS EVENING AND OVERNIGHT.
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ004>006-015-023-024-033-034-044-045-057-081100-
AUDUBON-CALHOUN-CARROLL-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON AND ESTHERVILLE
418 PM CDT FRI SEP 7 2001
* EVENT TIMING... LATE THIS EVENING AND OVERNIGHT.
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... NONE
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... LOW
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
COGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM AMES IA 75 MPH TSTM GUST
09/07/01 STORY REPORTED BY PUBLIC.
0315 PM MARSHALLTOWN IA 60 MPH TSTM GUST
09/07/01 MARSHALL REPORTED BY HAM RADIO
OPERATOR 2 TO 3 FOOT
TREES DOWN.
0315 PM NEVADA IA 75 MPH TSTM GUST
09/07/01 STORY REPORTED BY HAM RADIO
OPERATOR 2 - 21/2 FOOT
TREES DOWN IN STREETS
AND POWER LINES DOWN.
0335 PM 1 W HUBBARD IA WIND DAMAGE
09/07/01 HARDIN MEDIA REPORTED 2 BARNS
DESTROYED.
0343 PM ELDORA IA 60 MPH TSTM GUST
09/07/01 HARDIN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0410 PM 6 W GRUNDY CENTER IA 60 MPH TSTM GUST
09/07/01 GRUNDY REPORTED BY STORM
SPOTTER.
0415 PM REINBECK IA WIND DAMAGE
09/07/01 GRUNDY LAW ENFORCEMENT
OFFICIAL REPORTED GRAIN
BENDS DAMAGED AND TREES
DOWN.
0425 PM CEDAR FALLS IA 60 MPH TSTM GUST
09/07/01 BLACKHAWK REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 1 N ZEARING IA WIND DAMAGE
09/07/01 STORY REPORTED BY STORM
SPOTTER DAMAGED
OUTBUILDING ON A FARM.
0340 PM 8 NE HUBBARD IA WIND DAMAGE
09/07/01 HARDIN REPORTED BY STORM
SPOTTER HOG
CONFINEMENT AND SHEEP
BUILDINGS DESTROYED.
0438 PM 3 SW FREDERIKA IA 60 MPH TSTM GUST
09/07/01 BREMER REPORTED BY STORM
SPOTTER.
0450 PM 1 NW FREDERIKA IA WIND DAMAGE
09/07/01 BREMER EMERGENCY MANAGEMENT
REPORTED HOUSE DAMAGE.PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM MARSHALLTOWN IA 60 MPH TSTM GUST
09/07/01 MARSHALL REPORTED BY HAM RADIO
OPERATOR 2 TO 3 FOOT
TREES DOWN.The national radar mosaic for the moment the first event began.
32 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267132, 5267225, 5267133, 5267102, 5267103, 5267104, 5267105, 5267106, 5267107, 5267108, 5267109, 5267110, 5267111, 5267112, 5267113, 5267114, 5267115, 5267116, 5267117, 5267118, 5267119, 5267120, 5267121, 5267122, 5267123, 5267124, 5267125, 5267224, 5267126, 5267127, 5267128, 5267129, 5267130, 5267131.